Capacitated Domination Faster Than O(2n)

  • Marek Cygan
  • Marcin Pilipczuk
  • Jakub Onufry Wojtaszczyk
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6139)


In this paper we consider the Capacitated Dominating Set problem — a generalisation of the Dominating Set problem where each vertex v is additionally equipped with a number c(v), which is the number of other vertices this vertex can dominate. We provide an algorithm that solves Capacitated Dominating Set exactly in O(1.89 n ) time and polynomial space. Despite the fact that the Capacitated Dominating Set problem is quite similar to the Dominating Set problem, we are not aware of any published algorithms solving this problem faster than the straightforward O *(2 n ) solution prior to this paper. This was stated as an open problem at Dagstuhl seminar 08431 in 2008 and IWPEC 2008.

We also provide an exponential approximation scheme for Capacitated Dominating Set which is a trade-off between the time complexity and the approximation ratio of the algorithm.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Woeginger, G.J.: Exact algorithms for NP-hard problems: A survey. In: Combinatorial Optimization, pp. 185–208 (2001)Google Scholar
  2. 2.
    Fomin, F.V., Grandoni, F., Kratsch, D.: A measure & conquer approach for the analysis of exact algorithms. J. ACM 56(5), 1–32 (2009)CrossRefMathSciNetGoogle Scholar
  3. 3.
    van Rooij, J.M.M., Nederlof, J., van Dijk, T.C.: Inclusion/exclusion meets measure and conquer: Exact algorithms for counting dominating sets. In: Fiat, A., Sanders, P. (eds.) ESA 2009. LNCS, vol. 5757, pp. 554–565. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  4. 4.
    Björklund, A., Husfeldt, T.: Inclusion–exclusion algorithms for counting set partitions. In: Proc. FOCS’06, pp. 575–582 (2006)Google Scholar
  5. 5.
    Cygan, M., Pilipczuk, M.: Faster exact bandwidth. In: Broersma, H., Erlebach, T., Friedetzky, T., Paulusma, D. (eds.) WG 2008. LNCS, vol. 5344, pp. 101–109. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  6. 6.
    Feige, U.: Coping with the NP-hardness of the graph bandwidth problem. In: Halldórsson, M.M. (ed.) SWAT 2000. LNCS, vol. 1851, pp. 10–19. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  7. 7.
    Björklund, A., Husfeldt, T., Kaski, P., Koivisto, M.: Fourier meets möbius: fast subset convolution. In: Proc. STOC’07, pp. 67–74 (2007)Google Scholar
  8. 8.
    Nederlof, J.: Fast polynomial-space algorithms using möbius inversion: Improving on steiner tree and related problems. In: Proc. ICALP’09, pp. 713–725 (2009)Google Scholar
  9. 9.
    Amini, O., Fomin, F.V., Saurabh, S.: Counting subgraphs via homomorphisms. In: Albers, S., Marchetti-Spaccamela, A., Matias, Y., Nikoletseas, S., Thomas, W. (eds.) ICALP 2009. LNCS, vol. 5555, pp. 71–82. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  10. 10.
    Fomin, F.V., Iwama, K., Kratsch, D.: Moderately exponential time algorithms. Dagstuhl seminar (2008)Google Scholar
  11. 11.
    Niedermeier, R.: Invitation to Fixed-Parameter Algorithms (2006)Google Scholar
  12. 12.
    Dom, M., Lokshtanov, D., Saurabh, S., Villanger, Y.: Capacitated domination and covering: A parameterized perspective. In: Grohe, M., Niedermeier, R. (eds.) IWPEC 2008. LNCS, vol. 5018, pp. 78–90. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  13. 13.
    Bodlaender, H., Lokshtanov, D., Penninkx, E.: Planar capacitated dominating set is W[1]-hard. In: Proc. IWPEC’09 (to appear, 2009)Google Scholar
  14. 14.
    Feige, U., Talwar, K.: Approximating the bandwidth of caterpillars. In: APPROX-RANDOM, pp. 62–73 (2005)Google Scholar
  15. 15.
    Bourgeois, N., Escoffier, B., Paschos, V.T.: Efficient approximation by “low-complexity” exponential algorithms. Cahier du LAMSADE 271, LAMSADE, Universite Paris-Dauphine (2007)Google Scholar
  16. 16.
    Cygan, M., Kowalik, L., Wykurz, M.: Exponential-time approximation of weighted set cover. Inf. Process. Lett. 109(16), 957–961 (2009)CrossRefMathSciNetGoogle Scholar
  17. 17.
    Cygan, M., Pilipczuk, M.: Exact and approximate bandwidth. In: Proc. ICALP’09, pp. 304–315 (2009)Google Scholar
  18. 18.
    Fürer, M., Gaspers, S., Kasiviswanathan, S.P.: An exponential time 2-approximation algorithm for bandwidth. In: Proc. IWPEC’09 (to appear, 2009)Google Scholar
  19. 19.
    Schiermeyer, I.: Efficiency in exponential time for domination-type problems. Discrete Applied Mathematics 156(17), 3291–3297 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Mucha, M., Sankowski, P.: Maximum matchings via gaussian elimination. In: Proc. FOCS’04, pp. 248–255 (2004)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Marek Cygan
    • 1
  • Marcin Pilipczuk
    • 1
  • Jakub Onufry Wojtaszczyk
    • 2
  1. 1.Dept. of Mathematics, Computer Science and MechanicsUniversity of WarsawPoland
  2. 2.Institute of MathematicsPolish Academy of Sciences 

Personalised recommendations